Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Newport/Morehead City, NC

March 3, 1999Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 3, 1999, 1:27 PM EST for Lenoir County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 3, 1999, 1:27 PM EST (18:27 UTC)
Expired
Mar 3, 1999, 2:00 PM EST
In force
33 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Lenoir County, NC

What was reported inside it

TimeReportWhereRemark
Mar 3, 1:35 PM ESTHail 0.75La Grange, NCDime size hail in La Grange

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KHAT 031826
SVRMHX
NCC107-031900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
127 PM EST WED MAR 3 1999

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENOIR COUNTY

* UNTIL 200 PM EST

* AT 123 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM MOSS HILL TO
  ALBERTSON TO KENANSVILLE... MOVING NORTHEAST AT 40 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  KINSTON AT 140 PM



IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 1:05 PM EST, 22 minutes earlier.

Area forecast discussion, Mar 3, 1:05 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
105 PM EST WED MAR 3 1999

THINGS GETTING BUSY HERE...SO WILL ISSUE DISCUSSION A BIT EARLY.
WILL NEED TO KEEP A MENTION OF EVENING SHOWERS/TSTMS PERIOD TO
ACCOUNT FOR ANY LEFTOVER CONVECTION OVER EXTREME ERN NC.
OTHERWISE...COLDFRONT WILL MOVE THRU THE AREA OVERNIGHT WITH HI PRES
BECOMING RE-ESTABLISHED. NGM HANGS ONTO SOME WRAP-AROUND MOISTURE
OVERNIGHT...ESPECIALLY THE NRN SECTIONS...WHILE THE ETA DRIES THINGS
OUT NICELY. GIVEN THE EXTENT OF UPSTREAM CLOUDINESS ON VIS
SATPIX...MIGHT WANT TO HANG ONTO MORE CLOUDINESS OVER OUR NRN ZONES.

FOR TEMPS...ETA-BASED LCL SCHEME MUCH COOLER TONIGHT THAN NGM MOS...WHICH
MAKES SENSE GIVEN THAT NGM HOLDS ONTO MORE MOISTURE OVERNIGHT. WILL
SPLIT THE DIFFERENCE FOR THE MINS. REMAINING MAX/MIN TEMPS ARE
FAIRLY CLOSE TO LCL SCHEME AND WILL STAY CLOSE.

FOR THE COASTAL SECTIONS...BOUNDARY LAYER WIND FIELDS...ESPECIALLY
FROM THE ETA/NGM HAVE BEEN OVERDONE OF LATE. WILL MAINTAIN CURRENT
FCST OF STRONG SMALL CRAFT ADVISORY TONIGHT WITH VEERING AND
DIMINISHING WINDS/SEAS BY THURS AFTERNOON.

PRELIM CCF
MHX 36/54/31/61  4/0/0/0
EWN 35/53/31/60  4/0/0/0
HSE 40/50/37/57  5/0/0/0
PGV 35/54/30/60  3/0/0/0

.MHX...SCA SOUNDS AND COASTAL WATERS

COLLINS

In the hours before

Local storm report, Mar 3, 12:47 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
147 PM EDT WED MAR 03 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0131 PM    KORNEGAY                  NC   .75 INCH HAIL
03/03/99   DUPLIN

0135 PM    LA GRANGE                 NC   .75 INCH HAIL
03/03/99   LENOIR

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:34 PM ESTSevere Thunderstorm WarningMHXDuplin31 min
Mar 3, 2:00 PM ESTSevere Thunderstorm WarningMHXLenoir35 min
Mar 3, 4:11 PM ESTSevere Thunderstorm WarningMHXDuplin49 min
Mar 3, 4:21 PM ESTSevere Thunderstorm WarningMHXJones, Onslow59 min
Mar 3, 4:21 PM ESTSevere Thunderstorm WarningMHXGreene, Lenoir59 min
Mar 3, 4:46 PM ESTSevere Thunderstorm WarningMHXCarteret, Craven, Pitt59 min
Mar 3, 5:11 PM ESTSevere Thunderstorm WarningMHXBeaufort, Martin64 min
Mar 3, 6:14 PM ESTSevere Thunderstorm WarningMHXDare31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.